Aims To describe, for the first time, a paediatric case of antiretroviral therapy-induced toxic epidermal necrolysis (TEN) and its successful management.
Methods We report an interesting case of TEN associated with antiretroviral therapy (ART) in a 10-year-old child; a literature review, case-comparison table and high quality sequential photography is also included (figures 1 and 2).
The child was given Triomune® 30 (stavudine, lamivudine and nevirapine) as post-exposure prophylaxis, having been raped by a HIV-positive male. She subsequently developed TEN and presented to our remote, rural hospital. We provided as much intense supportive therapy (including aggressive fluid management, analgesia, nutrition and topical antimicrobials) as was possible in our situation.
Results TEN, in children, is a rare dermatological condition associated with high mortality and morbidity. TEN is characterised by extensive epidermal detachment and is part of a continuum of mucocutaneous diseases, including Stevens-Johnson syndrome. Adverse drug reaction is a strongly correlated causative factor, in both paediatric and adult cases. A detailed and accurate patient history is critical for identifying potential causative agents, which can prove challenging; particularly in certain cultures.
TEN lacks definitive management in children and use of immunomodulatory therapy such as corticosteroids and intravenous immunoglobulin remains controversial. Our patient made a full recovery with only mild hypopigmentation and scarring. As such, we present this case as evidence for the value of intense supportive therapy in these children, until a large, randomised control trial is conducted to describe gold-standard treatment for paediatric TEN.
Conclusions This is an example of difficult disease management in a limited-resource setting and provides reassuring evidence to paediatricians and dermatologists of similar circumstance. To the best of our knowledge, this is the first case report of paediatric ART-induced TEN.